Alert archive / North Carolina / Heat Advisories in 2017

Heat Advisory 5, NWS Newport/Morehead City, NC

July 21, 201712 counties in North Carolina

NWS Newport/Morehead City, NC issued this heat advisory at Jul 21, 2017, 3:22 PM EDT for 12 counties in North Carolina. It took effect at Jul 22, 2017, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2017, 3:22 PM EDT (19:22 UTC)
In effect from
Jul 22, 2017, 11:00 AM EDT
Expired
Jul 22, 2017, 7:00 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this heat advisory went out at Jul 21, 10:00 AM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 10:00 AM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 AM EDT Fri Jul 21 2017

.SYNOPSIS...
Offshore high pressure with an inland trough will be the
dominant weather features through the weekend producing hot and
humid conditions. A weak cold front will move into the region
early next week and become stationary.

&&

.NEAR TERM /TODAY/...
As of 10 am Fri...No significant changes needed to previous
forecast for update. The mid to upper level ridge will continue
to build in, while at the surface, the Piedmont trough inland
and Bermuda High remain in place. Forecast soundings are rather
dry today, though cannot rule out an isolated shower/storm on
the seabreeze this afternoon.

The main story is the dangerous heat and humidity across the
region. Guidance is in agreement with our local low level
thickness study with high in the mid to upper 90s inland and
upper 80s/low 90s along the beaches. Heat index values meet Heat
Advisory criteria (105-109 degrees) over all the inland
counties and Outer Banks Dare County, so will issue the advisory
from noon through 6 pm.

&&

.SHORT TERM /TONIGHT/...
As of 230 am Fri...Ridging in place with mostly clear skies
will make for a warm, muggy night. Lows will be in the mid/upper
70s inland, with upper 70s Outer Banks.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 AM Fri...No significant changes with mainly dry and
hot weather over the weekend then cooler and wetter early next
week. May dry a bit mid week as front tries to push S of region
briefly.

Saturday through Sunday...Broad upr rdg will cont to the S
leading to increasing temps and humidity with below normal
convective coverage through the weekend. What activity there is
should be diurnally driven in the late afternoon and early
evenings although will have to be on the outlook for possible
upstream MCS development which may skirt the northern
tier...mainly late Sat or Sat night.

Models cont to show low level thicknesses around 1435-1440
meters Sat- Sun. This will support max temps easily reaching the
mid 90s each day. With dewpoints forecast to be in the 70s,
critical Heat Index values AOA 105 degrees are expected Sat and
Sun afternoons for most areas.

Forecast max temps will generally be at least 5 degrees below
record highs at most sites during period, with the exception of
KHSE and KNCA where forecast is within 3 degrees of records
mainly Sat-Sun. See Climate section below for details.

Monday through Tue...Ensemble height fields indicate a lowering
of heights/thicknesses beginning as early as Monday, and
especially into Tuesday as elongated ridge gets suppressed due
to amplification of eastern CONUS long wave trough. This will
likely put an end to the very hot and humid pattern, and lead to
increasing shower/storm chances as weak front approaches from
The NW Mon and may reach nrn tier later Tue. Will still likely
see some lower 90s ahead of the front Mon then mainly 80s
areawide Tue. Will keep pops in chc range for now given
uncertainty on timing and cvrg of convection.

Wed and Thu...Some model diff begin to show up this period with
GFS mainly dry pushing weak front to S with weak high building
down the cst and grad sliding offshore. The ECMWF shows the
high to the N Wed but quickly returns moisture by Thu. For now
will not change prev fcst much but did lower pops a bit espcly
nrn tier where best chc to see drier air. Highs shld hold in
the 80s this period.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term /through tonight/...
As of 7 am Fri...VFR through the short term with light
southerly winds 10 knots or less. Any convection today will be
isolated and will dissipate quickly with sunset.

Long Term /Sat through Tuesday/...
As of 230 AM Fri...VFR expected to prevail most of the period
with return of offshore high/inland trough pattern. The weekend
looking dry with just a very small chance (20%) of an afternoon
or evening storm. SW flow shld limit threat for late night fog.
Better chances for showers/storms Mon into Tue as a front
approach from the NW. Shld still see mostly VFR but do expect
some pds in sub VFR in precip and poss late at night in
fog/stratus.

&&

.MARINE...
Short Term /through tonight/...
As of 10 am Fri...Latest obs show S/SW winds 5-15 kt and seas
2-3 ft. Bermuda High will continue across the waters with S/SW
flow 10-15 kts expected. Seas will be 2-3 ft building to 2-4 ft
this afternoon into tonight. Could see some gusts to 20 kt this
afternoon and evening as thermal gradient strengthens.

Long Term /Sat through Tuesday/...
As of 230 AM Fri...Gusty SW flow expected to develop Sat and
cont into Sunday between offshore high pres and inland trof.
Speeds will increase to 15 to 25 kts this period with seas
building 3 to 5 ft Sat...4 to 6 feet Sat night and 5 to 7 feet
Sunday. As front approaches Mon winds shld slowly diminish
espcly nrn tier with seas still likely holding near 6 ft outer
central and srn wtrs. The front will be near nrn tier Tue with
pred SW winds 10 to 15 kts and seas subsiding to 2 to 3 ft N and
3 to 5 feet central and S.

&&

.CLIMATE...
Record Max Temps for 07/21 (Fri)

Location        Temp/Year
New Bern        103/1952  (KEWN ASOS)
Cape Hatteras    94/1977  (KHSE ASOS)
Greenville      102/1977  (COOP - Not KPGV AWOS)
Morehead City    98/1987  (COOP - Not KMRH ASOS)
Kinston         106/1926  (COOP - Not KISO AWOS)
Jacksonville    100/1987  (KNCA AWOS)

Record Max Temps for 07/22 (Sat)

Location        Temp/Year
New Bern        106/1952  (KEWN ASOS)
Cape Hatteras    92/1987  (KHSE ASOS)
Greenville      102/2011  (COOP - Not KPGV AWOS)
Morehead City   100/1987  (COOP - Not KMRH ASOS)
Kinston         105/1932  (COOP - Not KISO AWOS)
Jacksonville     99/2011  (KNCA AWOS)

Record Max Temps for 07/23 (Sun)

Location        Temp/Year
New Bern        100/1952  (KEWN ASOS)
Cape Hatteras    92/1972  (KHSE ASOS)
Greenville      103/1932  (COOP - Not KPGV AWOS)
Morehead City    98/1987  (COOP - Not KMRH ASOS)
Kinston         103/2011  (COOP - Not KISO AWOS)
Jacksonville     97/1995  (KNCA AWOS)

Record Max Temps for 07/24 (Mon)

Location        Temp/Year
New Bern         99/1952  (KEWN ASOS)
Cape Hatteras    90/2016  (KHSE ASOS)
Greenville       99/2011  (COOP - Not KPGV AWOS)
Morehead City    96/1999  (COOP - Not KMRH ASOS)
Kinston         101/1952  (COOP - Not KISO AWOS)
Jacksonville     97/1995  (KNCA AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
     Heat Advisory until 6 PM EDT this evening for NCZ029-044>047-
     079>081-090>095-098-103.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...CQD/HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...RF/HSA
MARINE...RF/CQD/HSA
CLIMATE...MHX
Hazardous weather outlook, Jul 21, 6:46 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
646 AM EDT Fri Jul 21 2017

NCZ103-221100-
Outer Banks Dare-
646 AM EDT Fri Jul 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
RODANTHE...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
RODANTHE...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices may reach or exceed 105 degrees during the afternoon
hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-221100-
Outer Banks Hyde-
646 AM EDT Fri Jul 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices may reach or exceed 105 degrees during the afternoon
hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-221100-
Carteret-
646 AM EDT Fri Jul 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices may reach or exceed 105 degrees during the afternoon
hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-221100-
Onslow-
646 AM EDT Fri Jul 21 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices may reach or exceed 105 degrees during the afternoon
hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-221100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
646 AM EDT Fri Jul 21 2017

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices may reach or exceed 105 degrees during the afternoon
hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:02 PM EDTBeach Hazards StatementMHX24 hr
Jul 21, 2:56 AM EDTHeat AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more16 hr
Jul 21, 3:35 PM EDTSmall Craft AdvisoryMHX4 days
Jul 21, 5:02 PM EDTSpecial Weather StatementMHXWashington58 min
Jul 21, 6:01 PM EDTSpecial Weather StatementMHXGreene, Pitt44 min
Jul 21, 6:27 PM EDTSpecial Weather StatementMHXMartin48 min
Jul 21, 7:35 PM EDTSpecial Weather StatementMHXBeaufort40 min

Nearby

Heat Advisories in North Carolina, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.